Washington, 2013Heavy Snow in Washington, March 19 to 21, 2013
March 19 to 21, 2013 · NWS SEW · 2 events in 2 counties and zones
A Pacific frontal system brought heavy snow to the Cascades from Stevens Pass northward.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific frontal system brought heavy snow to the Cascades from Stevens Pass northward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Mar 19, 3:10 PM PST, 50 minutes earlier.
Area forecast discussion, Mar 19, 3:10 PM PST, 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SEATTLE WA
410 PM PDT TUE MAR 19 2013
.SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL BRING
RAIN...WIND...AND HEAVY MOUNTAIN SNOW TO THE AREA TONIGHT THROUGH
THURSDAY NIGHT. COLDER AIR WILL ARRIVE WEDNESDAY NIGHT AND THURSDAY
WITH SHOWERY CONDITIONS AND LOW SNOW LEVELS. WEAK HIGH PRESSURE
COULD BRING A DRYING TREND TOWARD THE WEEKEND.
&&
.SHORT TERM...RADAR INDICATES RAIN IS STARTING TO INCREASE ACROSS
THE AREA THIS AFTERNOON AS EXPECTED. THE CENTER OF THE STORM IS
STILL DEVELOPING OFFSHORE APPROACHING 130 W AND ABOUT 45 N TRACKING
TOWARD THE NE. WATER VAPOR IMAGERY TELLS THE STORY SHOWING COLD AIR
DUMPING SOUTH FROM THE GULF OF ALASKA MEETING UP WITH THE LOW
PRESSURE SYSTEM THAT DEVELOPED ALONG THE SUBTROPICAL JET. THE SYSTEM
IS NOW IN THE PROCESS OF PHASING WITH THE COLDER NORTHERN STREAM
WHICH WILL RESULT IN FURTHER DEEPENING AND INTENSIFICATION OF THE
SYSTEM. THERE ARE NO GOOD OBS OFFSHORE TO VERIFY THE LOW DEPTH BUT
THE SYSTEM APPEARS TO BE DEVELOPING AS MODELS PREDICTED.
MODELS ARE IN FAIR AGREEMENT ON TRACKING A ROUGHLY 985 MB SURFACE
LOW INTO VANCOUVER ISLAND BY LATE TONIGHT/EARLY WEDNESDAY MORNING.
SE GRADIENTS WILL INCREASE RAPIDLY AHEAD OF THE LOW TONIGHT WITH
WINDY CONDITIONS ALONG THE COAST/N INTERIOR. THE WRF-GFS SHOWS SOME
30 KT WINDS ALONG THE COAST AND PARTS OF THE N INTERIOR SO I DECIDED
TO ISSUE A WIND ADVISORY FOR THOSE AREAS FROM LATE THIS EVENING
THROUGH WEDNESDAY MORNING. AS THE LOW MAKES LANDFALL IT WILL HEAD
EWD WITH THE BENT-BACK FEATURE SWINGING INTO WRN WA DURING THE
AFTERNOON. THE GFS IS THE MOST AGGRESSIVE WITH SLY GRADIENT UP TO
+16 MB PDX-KBLI. OTHER MODELS SUCH AS THE NAM-12/CANADIAN/UKMET ARE
IN THE MIDDLE WITH A PEAK AROUND +12 MB AND THE ECMWF IS SHOWING
ABOUT +10 MB. THE FORECAST IS BASED TOWARD THE NAM SOLUTION AND
CLOSER TO THE MORE RELIABLE ECMWF. THE BENT-BACK STILL LOOKS WELL
DEVELOPED WITH UNSTABLE CONDITIONS HELPING TO TRANSPORT THE 50-60 KT
WINDS AT 925 MB TOWARD THE SURFACE. SINCE THE ECMWF IS USUALLY THE
SUPERIOR MODEL IT WILL NOT BE DISCOUNTED EITHER. DECIDED TO LIMIT
THE HIGH WIND WATCH TO THE N INTERIOR DUE TO THE STRONG WLY SURGE
DOWN THE STRAIT AND POSSIBLE BRIEF NW SURGE DOWN THE STRAIT OF
GEORGIA. A WIND ADVISORY WILL LIKELY BE NEEDED FOR THE REMAINDER OF
THE AREA WITH A SW SURGE UP PUGET SOUND LIKELY WEDNESDAY AFTERNOON
AND WLY ALONG THE COAST. GUSTS COULD REACH 45 TO 50 MPH. AREAS UNDER
THE HIGH WIND WATCH FROM ADMIRALTY INLET NWD MAY SEE GUSTS TO 60
MPH. WINDS WILL SLOWLY EASE LATE WEDNESDAY EVENING BUT REMAIN BREEZY
INTO THURSDAY.
SNOW IS EXPECTED IN THE MOUNTAINS BUT THE SNOW LEVELS WILL BE VERY
TRICKY. WARMER AIR IS ALREADY INFILTRATING WRN WA WITH EVIDENCE OF
WARMING EVEN AT RATHER HIGH ELEVATIONS SUCH AS HURRICANE RIDGE ON
THE OLYMPICS. TEMPERATURES AT SNOQUALMIE PASS ARE ALSO ON THE RISE
THE PAST HOUR. EARLIER THOUGHT WAS THAT COLDER AIR WOULD REMAIN
TRAPPED FOR A WHILE IN SNOQUALMIE BUT THIS IS LOOKING HIGHLY
UNCERTAIN. THE N CASCADES WILL STAY IN THE COLDER AIR LONGER THIS
EVENING BUT EVEN STEVENS PASS MAY SEE SOME CHANGE OVER TO RAIN LATER
TONIGHT. WILL LEAVE THE WARNING UP AS POST FRONTAL FLOW WILL BRING A
MUCH BETTER SHOT OF SNOW LATER WEDNESDAY AND WEDNESDAY NIGHT WHICH
IS COVERED BY THE WARNING. SNOW LEVELS WILL PLUMMET TO BELOW 3000
FEET WEDNESDAY AFTERNOON WITH HEAVY SNOW LIKELY IN THE PASSES
THROUGH WEDNESDAY NIGHT. AMOUNTS WILL RANGE FROM A FOOT TO 2 FEET AT
THE HIGHER ELEVATIONS BY THURSDAY MORNING. MODELS TRENDED MUCH
COLDER TODAY FOR THE THURSDAY/THURSDAY NIGHT PERIOD AND INDICATE
ANOTHER DISTURBANCE COMING THROUGH IN NW FLOW. SNOW RATIOS WILL BE
HIGH IN THE COLDER AIR SO ANOTHER FOOT OR MORE OF SNOW COULD FALL.
THE WARNING MAY NEED TO BE EXTENDED AT SOME POINT.
SNOW LEVELS WILL HOVER NEAR 500 TO 1000 FEET THURSDAY MORNING TROUGH
FRIDAY MORNING. A RAIN/SNOW MIX COULD FALL AT TIMES DOWN TO NEAR SEA
LEVEL. THE FOOTHILLS AND A FEW SPOTS ABOVE 500 FEET COULD SEE LOCAL
LIGHT ACCUMULATIONS. WILL NEED TO WATCH THE CONVERGENCE ZONE DURING
THE PERIOD AS CONDITIONS WILL BE FAVORABLE FOR DEVELOPMENT. WITH 850
MB TEMPS NEAR -7C AND 500 MB TEMPS DOWN TO -35C...ANY CONVERGENCE
ZONE COULD PRODUCE LOCALIZED ACCUMULATION. LOCALLY HIGHER AMOUNTS
COULD ALSO FALL FROM STEVENS PASS TO SNOQUALMIE PASS.
.LONG TERM...THE LARGE TROUGH WILL SHIFT EAST ON SATURDAY WITH HIGH
PRESSURE ALOFT JUST OFF THE PAC NW. THIS SHOULD PROVIDE MOSTLY DRY
CONDITIONS BUT MODELS STILL SHOW SOME SPOTTY LIGHT QPF AROUND THE
AREA. DIURNAL SHOWER ACTIVITY IS COMMON THIS TIME OF YEAR SO
EXPECTED SOME SHOWERS IN THE AFTERNOON/EVENING. ANOTHER SYSTEM COULD
APPROACH THE AREA EARLY NEXT WEEK BUT MODELS ARE NOT IN AGREEMENT.
STUCK WITH CLIMATOLOGY AND THE CHANCE OF SHOWERS FOR NOW. M
MERCER
&&
.HYDROLOGY...MODELS INDICATE ABOUT 2-3 INCHES LIQUID OVER THE
OLYMPICS AND A LITTLE LESS OVER THE CASCADES. SINCE SNOW LEVELS WILL
BE RELATIVELY LOW...3000-4000 FEET AND LOWER UP NORTH....LITTLE
IMPACT IS EXPECTED ON RIVERS. ONLY THE LOWEST RIVER BASINS WILL SEE
RISES. WILL NEED TO WATCH THE CHEHALIS AND POSSIBLY THE SKOKOMISH
RIVER BUT NO FLOODING IS FORECAST. BY THURSDAY PRECIPITATION WILL BE
SHOWERY. NO FLOODING IS EXPECTED OUT TO 7 DAYS.
&&
.AVALANCHE...A STRONG STORM WILL BRING HEAVY RAIN AND SNOW...VERY
STRONG WINDS AND RISING FREEZING LEVELS TO THE OLYMPICS, CASCADES
AND MT HOOD AREA OVERNIGHT AND EARLY WEDNESDAY. THESE CONDITIONS
WILL RESULT IN A SIGNIFICANTLY INCREASING AVALANCHE DANGER WITH VERY
DANGEROUS AVALANCHE CONDITIONS DEVELOPING OVERNIGHT AND EARLY
WEDNESDAY. AS A RESULT AN AVALANCHE WARNING WILL BE ISSUED FOR THE
OLYMPICS, WA CASCADES NEAR AND WEST OF THE CREST AND THE MT HOOD
AREA. AN EXPECTED SHIFT TO WEST FLOW BEHIND THE FRONTAL PASSAGE
WEDNESDAY MORNING MAY CAUSE A CHANGE FROM SNOW TO RAIN NEAR STEVENS
AND SNOQUALMIE PASSES WHICH MAY IN TURN CAUSE A RAPID INCREASE IN
DANGER.
TRAVEL IN AVALANCHE TERRAIN IS NOT RECOMMENDED TUESDAY NIGHT AND
WEDNESDAY
LESS EXPECTED SNOWFALL ALONG THE CASCADE EAST SLOPES SHOULD CAUSE
LESS THAN AVALANCHE WARNING CRITERIA TO BE REACHED, HOWEVER AN
ELEVATED AVALANCHE DANGER IS EXPECTED.
FOR COMPLETE FORECAST DETAILS VISIT WWW.NWAC.US
KRAMER/NORTHWEST WEATHER AND AVALANCHE CENTER
&&
.AVIATION...CORRECTED...THE OLYMPICS ARE OBSCURED AS THE WARM FRONT
MOVES IN THIS AFTERNOON AND EVENING AND THE CASCADES ARE BECOMING
OBSCURED AT 4PM OR WILL BE SHORTLY. SOUTHWEST FLOW ALOFT AND
MOISTURE AT ALL LEVELS WILL INCREASE THIS EVENING AS RAIN SPREADS
INLAND. A WARM FRONT WILL MOVE OVER WESTERN WA TONIGHT AND THE COLD
FRONT WILL PUSH TO THE COAST AROUND THE MIDDLE OF THE MORNING
WEDNESDAY AND THROUGH THE INTERIOR OF WESTERN WA EARLY WED
AFTERNOON. A 985 MB LOW WILL MOVE TO NORTHERN OR CENTRAL VANCOUVER
ISLAND BY DAYBREAK WED AND THEN ONSHORE SLY AND THEN WLY PRESSURE
GRADIENTS WILL STRENGTHEN AS THE LOW MOVES INLAND OVER B.C. AND
HIGHER PRES BUILDS IN FROM THE SW. LOW CIGS AND AREAS OF LOW VSBY
WILL DEVELOP TONIGHT WITH THE WARM FRONT AND THEN RAIN WILL TURN TO
SHOWERS WITH RATHER BLUSTERY CONDITIONS ON WED. THERE IS A CHANCE OF
THUNDERSTORMS AS THE COLD AIR ALOFT MOVES IN LATER WED AND BEYOND. 19
KSEA...CURRENT TAF IS IN THE BALLPARK AND NO BIG CHANGES EXPECTED
FOR THE 00Z TAF. THE EASTERLY GAP WINDS ARE NOT PUSHING OUT ANYWHERE
NEAR DOWNTOWN SEATTLE SO LLWS IS NOT LIKELY...AND THE CROSS CASCADE
GRADIENT IS ONLY ABOUT -6MB THIS AFTERNOON WHICH IS NOT STRONG. 19
&&
.MARINE...A 985 MB LOW WILL REACH NORTHERN OR CENTRAL VANCOUVER
ISLAND BY DAYBREAK WEDNESDAY. THE ASSOCIATED FRONTAL SYSTEM WILL
MOVE THROUGH THE AREA TONIGHT AND WEDNESDAY. OFFSHORE EASTERLY FLOW
TODAY WILL SWITCH TO SOUTHERLY FLOW TONIGHT AND STRONG WESTERLY FLOW
WILL DEVELOP OVER THE COASTAL WATERS BY ABOUT MID WED MORNING AND
PUSH THROUGH THE STRAIT MIDDAY. BY EVENING A NW WIND ARND 30KT
SHOULD SHOOT DOWN ADMIRALTY INLET AND A PSCZ WIND PATTERN WILL SET
UP. IN FACT THE PSCZ WIND PATTERN WILL BE IN PLACE THU AND FRI AS
WELL. THE ONSHORE FLOW WILL EASE THU AND FRI.
SEAS WILL RISE TO AROUND 20FT BY ABOUT WED EVENING OVER THE COASTAL
WATERS AND A HIGH SURF ADVISORY WILL VERY LIKELY BE ISSUED TONIGHT
FOR LATER WED AND WED NIGHT. 19
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WARNING OLYMPICS AND NORTH AND CENTRAL
CASCADES THROUGH WEDNESDAY NIGHT.
WIND ADVISORY FOR THE NORTH AND CENTRAL COAST AND THE NORTH
INTERIOR LATE THIS EVENING THROUGH WEDNESDAY MORNING.
HIGH WIND WATCH FOR THE NORTH INTERIOR FROM LATE WEDNESDAY
MORNING THROUGH WEDNESDAY EVENING.
FLOOD WATCH FOR MASON COUNTY.
PZ...GALE WARNING ALL WATERS EXCEPT A GALE WATCH FOR PUGET SOUND AND
HOOD CANAL.
&&
WWW.WEATHER.GOV/SEATTLE
YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTMLIn the hours before
Special weather statement, Mar 19, 3:48 PM PST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
448 PM PDT TUE MAR 19 2013
WAZ504-505-507>509-511-512-514-515-200800-
SOUTHWEST INTERIOR-EAST PUGET SOUND LOWLANDS-EVERETT AND VICINITY-
SEATTLE/BREMERTON AREA-TACOMA AREA-HOOD CANAL AREA-
LOWER CHEHALIS VALLEY AREA-EASTERN STRAIT OF JUAN DE FUCA-
WESTERN STRAIT OF JUAN DE FUCA-
448 PM PDT TUE MAR 19 2013
...A VIGOROUS STORM SYSTEM WILL BRING WET AND WINDY CONDITIONS TO
WESTERN WASHINGTON LATE TONIGHT THROUGH WEDNESDAY EVENING....
A LOW PRESSURE SYSTEM DEVELOPING OFF THE PACIFIC NORTHWEST COAST
TODAY WILL TRACK INTO NORTHERN VANCOUVER ISLAND WEDNESDAY MORNING
AND THROUGH SOUTHERN BRITISH COLUMBIA WEDNESDAY AFTERNOON. THE
STRONG FRONT ASSOCIATED WITH THIS LOW WILL SWEEP ACROSS WESTERN
WASHINGTON DURING THE MORNING HOURS ON WEDNESDAY. STRONG SOUTH TO
SOUTHEAST WINDS ARE EXPECTED AHEAD OF THE FRONT ALONG THE COAST
AND IN THE NORTH INTERIOR OF WESTERN WASHINGTON. STRONG ONSHORE FLOW WILL
OCCUR BEHIND THE FRONT WEDNESDAY AFTERNOON AND WEDNESDAY EVENING.
WIND ADVISORIES ARE IN EFFECT FOR LATE TUESDAY NIGHT INTO
WEDNESDAY MORNING FOR THE COAST AND THE NORTH INTERIOR OF WESTERN
WASHINGTON. ADDITIONALLY...A HIGH WIND WATCH HAS BEEN ISSUED FOR
THE POTENTIAL OF DAMAGING WINDS OVER PORTIONS OF THE NORTHERN
INTERIOR OF WESTERN WASHINGTON WEDNESDAY AFTERNOON AND EVENING.
ELSEWHERE ACROSS THE AREA...STRONG SOUTHWEST TO WEST WINDS OF 15 TO
30 MPH WITH GUSTS TO 45 MPH ARE LIKELY BEHIND THE FRONT WEDNESDAY
AFTERNOON AND EVENING. WINDS OF THIS STRENGTH CAN SNAP SMALL TREE
BRANCHES AND RESULT IN BRIEF POWER OUTAGES. A WIND ADVISORY WILL
LIKELY NEED TO BE ISSUED FOR THE INTERIOR FROM EVERETT SOUTHWARD
FOR WEDNESDAY AFTERNOON AND EVENING.
RAIN WILL BECOME HEAVY AT TIMES TONIGHT INTO WEDNESDAY MORNING.
MOST OF THE INTERIOR LOWLANDS WILL SEE ONE HALF TO ONE AND ONE
HALF INCHES OF RAIN AHEAD OF THE INCOMING FRONT. A FLOOD WATCH IS
IN EFFECT FOR THE SKOKOMISH RIVER IN MASON COUNTY STARTING
WEDNESDAY AFTERNOON. OTHER WESTERN WASHINGTON STREAMS AND RIVERS
ARE EXPECTED TO SEE SHARP RISES ON WEDNESDAY...BUT FLOODING IS NOT
ANTICIPATED.
WEATHER.GOV/SEATTLE
Heavy Snow, West Slopes Northern Cascades and Passes
- When
- March 19, 4:00 PM PST to March 20, 9:00 AM PST
- Where
- West Slopes Northern Cascades and Passes forecast zone
- Reported by
- Park/Forest Service
USFS NWAC station at Mt Baker recorded 13 inches of snow during 12-hour period ending ending 3 am Mar 20, and 18 inches storm-total between 4 pm Mar 19 and 9 am Mar 20.
Heavy Snow, West Slopes Central Cascades and Passes
- When
- March 19, 9:00 PM PST to March 21, 1:00 AM PST
- Where
- West Slopes Central Cascades and Passes forecast zone
- Reported by
- Park/Forest Service
USFS NWAC station at Stevens Pass recorded 18 inches of snow during 24-hour period ending ending 1 am Mar 21.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, March 19 to 24, 20131 death · $20,000 · 2 events
- Lake-Effect Snow in New York, March 19 to 21, 2013$105,000 · 7 events
- Hail and Damaging Winds in Texas, March 19 to 20, 20132 in hail · 39 events
- Heavy Snow and Damaging Winds in Washington, March 19 to 20, 2013$50,000 · 52 kt wind · 4 events
- Hail and Damaging Wind in Texas, March 19 to 20, 2013$34,000 · 1.75 in hail · 9 events
- High Wind in West Virginia, March 19, 2013$25,000 · 55 kt wind · 1 event
- Heavy Snow in Maine, March 19 to 20, 201317 events
- Heavy Snow in Maine, March 19 to 20, 201315 events
- Heavy Snow in New Hampshire, March 19 to 20, 201312 events
- Strong Wind in California, March 19, 2013$15,000 · 3 events
- Lake-Effect Snow in Michigan, March 19 to 20, 20137 events
- Flooding in Illinois, March 19 to 27, 20136 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445808, 445809.